Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 18, NWS North Platte, NE

June 5, 20084 counties in Nebraska

NWS North Platte, NE issued this flash flood warning at Jun 5, 2008, 5:03 PM CDT for 4 counties in Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2008, 5:03 PM CDT (22:03 UTC)
Expired
Jun 5, 2008, 8:09 PM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, NE, Garfield County, NE, Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLBF 052203
FFWLBF
NEC015-071-089-183-060400-
/O.NEW.KLBF.FF.W.0018.080605T2203Z-080606T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF SPENCER...
  GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BURWELL...
  HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF ONEILL...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1100 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REDBIRD
  STATE WILDLIFE MANANGEMENT AREA...MIDWAY...SPENCER DAM...HULL LAKE
  STATE WILDLIFE MANAGEMENT AREA...PARSHALL BRIDGE STATE WILDLIFE
  MANAGEMENT AREA...STUART...NAPER...MONOWI...LYNCH...GROSS...
  EMMET...BUTTE...BRISTOW...ATKINSON AND ANOKA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4173 9921 4300 9925 4300 9850 4294 9845
      4288 9830 4174 9828
TIME...MOT...LOC 2203Z 180DEG 0KT 4246 9884

$$

GARNER
1 follow-up statement
000 
WGUS73 KLBF 060109
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
806 PM CDT THU JUN 5 2008

NEC015-071-089-183-060116-
/O.CAN.KLBF.FF.W.0018.000000T0000Z-080606T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHEELER NE-GARFIELD NE-HOLT NE-BOYD NE-
806 PM CDT THU JUN 5 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BOYD...HOLT...
GARFIELD AND WHEELER COUNTIES...

HEAVY RAINFALL FROM LATE THIS AFTERNOON AND EARLIER THIS EVENING HAS 
ENDED. THE THREAT FOR ADDITIONAL HEAVY RAINFALL TONIGHT HAS 
DIMINISHED. PONDING OF WATER WILL CONTINUE TO BE A CONCERN FOR 
MOTORISTS AND EXTRA CAUTION SHOULD BE USED TONIGHT IF WATER REMAINS 
OVER LOW SPOTS IN ROADS AND IN WASHOUTS ON COUNTY ROADS. 

LAT...LON 4173 9921 4300 9925 4300 9850 4294 9845
      4288 9830 4174 9828
TIME...MOT...LOC 0106Z 180DEG 0KT 4246 9884

$$

KAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:45 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 5, 2:45 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT THU JUN 5 2008

.SYNOPSIS...
    AT 19Z...THE 6.7 MICRON WATER VAPOR IMAGERY SHOWED A WELL
DEVELOPED CYCLONIC CIRCULATION OVER NORTHEAST COLORADO. THE
ASSOCIATED SURFACE LOWS WERE LOCATED OVER SOUTHWEST NEBRASKA
SOUTHWEST OF BROKEN BOW AND OVER SOUTHEAST COLORADO WEST OF LAMAR. A
WARM FRONT HAD MADE ITS WAY INTO CENTRAL AND NORTHEAST NEBRASKA. THE
DRY LINE EXTENDED FROM THE NEBRASKA LOW THROUGH CENTRAL KANSAS WHILE
THE FRONT STRETCHED TO THE LOW IN SOUTHEAST COLORADO.
&&

.SHORT TERM...TONIGHT AND FRIDAY.
    SEVERE STORMS ARE EXPECTED TO CONTINUE DEVELOPING ALONG THE
SURFACE WARM FRONT AND DRY LINE AS THE ASSOCIATED LOW PRESSURE MAKES
ITS WAY NORTHWARD THROUGH CENTRAL AND EASTERN NEBRASKA. BESIDES THE
SEVERE THUNDERSTORMS THAT WILL PROBABLY CONTINUE INTO LATE THIS
EVENING...VERY HEAVY RAIN IS EXPECTED TO FALL ON ALREADY NEARLY
SATURATED GROUND. THUS...FLASH FLOODING IS ALSO A THREAT.

.LONG TERM...SATURDAY THROUGH THURSDAY.
    WITH THE UPPER LOW/TROUGH CONTINUING OVER THE ROCKY MOUNTAIN
WEST...ACTIVE WEATHER IS LIKELY TO CONTINUE THROUGH THURSDAY.
&&

.AVIATION...
    AS AN AREA OF SURFACE LOW PRESSURE LIFTS NORTH ACROSS NEBRASKA
AHEAD OF A POTENT UPR LVL DISTURBANCE...THUNDERSTORMS /SOME STRONG
TO SVR/ WILL CONTINUE TO OCCUR THROUGH THURSDAY AFTERNOON AND
EVENING. MVFR TO OCCASIONAL IFR CONDITIONS WILL OCCUR AS THESE
STORMS AFFECT THE KLBF/KVTN TAF SITES. STORMS ARE EXPECTED TO
BRIEFLY EXIT THE REGION DURING THE EARLY AFTERNOON...BUT THEN
QUICKLY REDEVELOP BY MID AFTERNOON AS THE ATMOSPHERE DESTABILIZES.
SHOWERS ARE THEN EXPECTED DURING THE OVERNIGHT AS THE UPR WAVE EXITS
THE REGION. WINDS WILL QUICKLY BECOME NORTHWESTERLY BY 09Z AS THE
SFC LOW MOVES EAST OF THE AREA...WITH GUSTS UP TO 25-30KT. VSBY AND
CIGS ARE EXPECTED TO IMPROVE AFTER 12Z FRIDAY.
    WITH MOISTURE LEFT IN THE BOUNDARY LAYER BEHIND THE STORMS...
THERE IS A POSSIBILITY OF MIST OR FOG WITH IFR CONDITIONS.
CONFIDENCE IN THAT SCENARIO IS NOT HIGH...SO WE WILL NOT PUT IT INTO
THE VALENTINE AND NORTH PLATTE TERMINALS AT THIS TIME.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NEZ005>010-024>029-036>038-057>059-069>071
FLASH FLOOD WATCH UNTIL FRIDAY 7 AM CDT (6 AM MDT)
NEZ006>010-025>029-037-038-059-070-071
TORNADO WATCH THIS EVENING UNTIL 7 PM CDT (6 PM MDT).
&&

SPRINGER/GARNER
Hazardous weather outlook, Jun 5, 4:26 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM CDT THU JUN 5 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-062130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
426 PM CDT THU JUN 5 2008 /326 PM MDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN CENTRAL AND NORTH
CENTRAL NEBRASKA. THE HIGH RISK AREA IS EAST OF A LINE FROM
AINSWORTH TO NORTH PLATTE. STRONG LONG-TRACKED TORNADOES OR
DAMAGING ARE POSSIBLE IN THIS AREA. VERY LARGE HAIL AND EXCESSIVE
RAIN ARE LIKELY UNTIL LATE TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR MOST OF WESTERN NEBRASKA FROM THE EASTERN
PANHANDLE AND EAST TO AINSWORTH AND NORTH PLATTE. EXTREMELY
UNSTABLE AIR...A FRONT AND LOW PRESSURE SYSTEM WILL COMBINE TO
CREATE THE RISK OF LARGE SUPER CELL THUNDERSTORMS.

SOIL IN MUCH OF THE AREA IS NEARLY SATURATED FROM PREVIOUS
RAIN... AND THE STRONG THUNDERSTORMS EXPECTED TONIGHT MAY PRODUCE
ENOUGH HEAVY RAIN TO PRODUCE EXCESSIVE RUNOFF...ESPECIALLY IN
NORTH CENTRAL NEBRASKA AND THE EXTREME SOUTHWEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AFTER A BREAK FRIDAY AND MAYBE SATURDAY...THE ACTIVE WEATHER WILL
RESUME AS THE UPPER TROUGH CONTINUES OVER THE ROCKY MOUNTAIN WEST.
AS A RESULT...THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH AND PAST
THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT...ESPECIALLY IN
CENTRAL AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Local storm report, Jun 5, 3:23 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             BRADY                   41.02N 100.37W
06/05/2008  E1.25 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

JSWEET
Local storm report, Jun 5, 3:28 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             BRADY                   41.02N 100.37W
06/05/2008  M1.50 INCH       LINCOLN            NE   PUBLIC

&&

JSWEET
Local storm report, Jun 5, 3:45 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             BURWELL                 41.78N 99.13W
06/05/2008  E1.00 INCH       GARFIELD           NE   PUBLIC

&&

JSWEET
Local storm report, Jun 5, 4:13 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
413 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          6 SSW STUART            42.52N 99.19W
06/05/2008                   HOLT               NE   EMERGENCY MNGR

            TORNADO MOVING NE.

&&

JSWEET
Local storm report, Jun 5, 4:14 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          4 NNW STUART            42.65N 99.17W
06/05/2008                   HOLT               NE   PUBLIC

&&

JSWEET
Local storm report, Jun 5, 5:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             9 NNW ONEILL           42.58N 98.71W
06/05/2008  E1.00 INCH       HOLT               NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:20 PM CDTTornado WarningLBFHayes, Lincoln25 min
Jun 4, 7:24 PM CDTFlash Flood WarningLBFHayes2 hr
Jun 4, 7:33 PM CDTSevere Thunderstorm WarningLBFChase57 min
Jun 4, 7:44 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Sheridan61 min
Jun 4, 7:45 PM CDTTornado WarningLBFHayes, Lincoln30 min
Jun 4, 8:00 PM CDTTornado WarningLBFFrontier, Hayes30 min
Jun 4, 8:24 PM CDTTornado WarningLBFFrontier36 min
Jun 4, 8:28 PM CDTTornado WarningLBFChase, Hayes32 min
Jun 4, 8:46 PM CDTTornado WarningLBFFrontier, Lincoln44 min
Jun 4, 8:58 PM CDTFlash Flood WarningLBFHayes2 hr
Jun 4, 9:01 PM CDTTornado WarningLBFHayes29 min
Jun 4, 9:29 PM CDTTornado WarningLBFFrontier, Hayes, Lincoln61 min
Jun 4, 9:35 PM CDTFlash Flood WarningLBFFrontier, Hayes, Lincoln3 hr
Jun 4, 10:30 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln45 min
Jun 5, 12:27 AM CDTFlash Flood WarningLBFFrontier4 hr
Jun 5, 1:27 AM CDTSevere Thunderstorm WarningLBFCuster38 min
Jun 5, 6:20 AM CDTSevere Thunderstorm WarningLBFChase55 min
Jun 5, 6:51 AM CDTFlash Flood WarningLBFChase3 hr
Jun 5, 6:59 AM CDTTornado WarningLBFChase, Hayes46 min
Jun 5, 7:35 AM CDTSevere Thunderstorm WarningLBFChase, Hayes, Keith, Lincoln, Perkins55 min
Jun 5, 8:14 AM CDTFlash Flood WarningLBFPerkins4 hr
Jun 5, 8:24 AM CDTSevere Thunderstorm WarningLBFLincoln66 min
Jun 5, 9:17 AM CDTSevere Thunderstorm WarningLBFLincoln, McPherson43 min
Jun 5, 9:35 AM CDTFlash Flood WarningLBFKeith, Lincoln3 hr
Jun 5, 9:35 AM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha, Rock40 min
Jun 5, 9:56 AM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Logan, McPherson, Thomas49 min
Jun 5, 10:31 AM CDTFlash Flood WarningLBFBoyd, Holt6 hr
Jun 5, 10:46 AM CDTAreal Flood AdvisoryLBFThomas6 hr
Jun 5, 10:49 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt26 min
Jun 5, 12:14 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha, Rock61 min
Jun 5, 1:34 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln23 min
Jun 5, 1:39 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas51 min
Jun 5, 1:48 PM CDTTornado WarningLBFFrontier, Hayes, Lincoln27 min
Jun 5, 2:14 PM CDTTornado WarningLBFFrontier, Hayes, Lincoln31 min
Jun 5, 2:29 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown46 min
Jun 5, 2:38 PM CDTTornado WarningLBFLincoln37 min
Jun 5, 3:03 PM CDTTornado WarningLBFLincoln17 min
Jun 5, 3:06 PM CDTTornado WarningLBFBrown, Rock39 min
Jun 5, 3:18 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan19 min
Jun 5, 3:39 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup36 min
Jun 5, 3:44 PM CDTTornado WarningLBFHolt, Rock46 min
Jun 5, 4:13 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt47 min
Jun 5, 4:17 PM CDTTornado WarningLBFBoyd, Holt, Keya Paha, Rock28 min
Jun 5, 4:31 PM CDTTornado WarningLBFHolt44 min
Jun 5, 4:49 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt41 min
Jun 5, 5:08 PM CDTFlash Flood WarningLBFChase, Hayes, Lincoln, Perkins3 hr
Jun 5, 5:15 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Jun 5, 5:29 PM CDTSevere Thunderstorm WarningLBFBoyd46 min
Jun 5, 6:16 PM CDTSevere Thunderstorm WarningLBFHolt29 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.